Diameter-extremal subsets of spheres


We investigate those spherical point sets which, relative to the Hausdorff metric, give local minima of the diameter function, and obtain estimates which, in principle, justify computer-generated configurations. We test the new sets against two classical conjectures: Borsuk's and McMullen's.


  1. 1.

    L. J. Billera and C. W. Lee, A proof of the sufficiency of McMullen's conditions forf-vectors of simplicial convex polytopes,J. Combin. Theory Ser. A 31 (1981), 237–255.

    MathSciNet  Article  MATH  Google Scholar 

  2. 2.

    K. Borsuk, Drei Sätze über dien-dimensionale euklidische Sphäre,Fund. Math. 20 (1933), 177–190.

    Google Scholar 

  3. 3.

    J. Cheeger and D. G. Ebin,Comparison Theorems in Riemannian Geometry, North-Holland, Amsterdam, 1975.

    Google Scholar 

  4. 4.

    L. Fejes Tóth,Lagerungen in der Ebene auf der Kugel und im Raum, Zweite Auflage, Springer-Verlag, Berlin, 1972.

    Google Scholar 

  5. 5.

    M. Gromov, Curvature, diameter and Betti numbers,Comment. Math. Helv. 56 (1981), 179–195.

    MathSciNet  Article  MATH  Google Scholar 

  6. 6.

    M. Gromov, Filling Riemannian manifolds,J. Differential Geom.,18 (1983), 1–147.

    MathSciNet  MATH  Google Scholar 

  7. 7.

    K. Grove and K. Shiohama, A generalized sphere theorem,Ann. of Math. 106 (1977), 201–211.

    MathSciNet  Article  MATH  Google Scholar 

  8. 8.

    B. Grünbaum, A proof of Vázsonyi's conjecture,Bull. Res. Council Israel A 6 (1956), 77–78.

    Google Scholar 

  9. 9.

    A. Heppes, Beweis einer Vermutung von A. Vázsonyi,Acta Math. Acad. Sci. Hungar. 7 (1956), 463–466.

    MathSciNet  Article  Google Scholar 

  10. 10.

    M. Katz, The filling radius of two-point homogeneous spaces,J. Differential Geom. 18 (1983), 505–511.

    MathSciNet  MATH  Google Scholar 

  11. 11.

    L. Lovász, Self-dual polytopes and the chromatic number of distance graphs on the sphere,Acta Sci. Math. 45 (1983), 317–323.

    MATH  Google Scholar 

  12. 12.

    P. McMullen, The numbers of faces of simplicial polytopes,Israel J. Math. 9 (1971), 559–570.

    MathSciNet  Article  MATH  Google Scholar 

  13. 13.

    P. McMullen and G. C. Shephard,Convex Polytopes and the Upper Bound Conjecture, London Mathematical Society Lecture Note Series, Vol. 3, Cambridge University Press, London, 1971.

    Google Scholar 

  14. 14.

    J. Molnár, Über eine Übertragung des Hellyschen Satzes in sphärische Räume,Acta Math. Acad. Sci. Hungar. 8 (1957), 315–318.

    MathSciNet  Article  MATH  Google Scholar 

  15. 15.

    R. Stanley, The number of faces of a simplicial convex polytope,Adv. in Math. 35 (1980), 236–238.

    MathSciNet  Article  MATH  Google Scholar 

  16. 16.

    S. Straszewicz, Sur un problème géométrique de P. Erdös,Bull. Acad. Polon. Sci. Cl. III 5 (1957), 39–40.

    MathSciNet  MATH  Google Scholar 

  17. 17.

    D. W. Walkup, The lower bound conjecture for 3- and 4-manifolds,Acta Math. 125 (1970), 75–107.

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information



Additional information

Supported in part by NSF Grant DMS 8602645.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Katz, M. Diameter-extremal subsets of spheres. Discrete Comput Geom 4, 117–137 (1989). https://doi.org/10.1007/BF02187719

Download citation


  • Discrete Comput Geom
  • North Pole
  • Minimal Subset
  • Contracting Coefficient
  • Diameter Restriction